Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Aug 23, 2021, 6:13 PM CDT for Jones County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 23, 2021, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Hail
- 0.88 in
- Wind
- 40
County Jones County, SD
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568
WWUS83 KABR 232313
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
613 PM CDT Mon Aug 23 2021
SDZ045-232345-
Jones SD-
613 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern Jones
County through 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 83 and White River, or 10 miles south of
Murdo, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Westover around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central South Dakota.
&&
LAT...LON 4372 10075 4373 10074 4372 10079 4374 10079
4374 10080 4389 10063 4380 10048 4375 10057
4377 10059 4374 10062 4375 10065 4374 10067
4373 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 2312Z 229DEG 21KT 4373 10072
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
LueckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 23, 4:07 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 23, 4:07 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 407 PM CDT Mon Aug 23 2021 .SHORT TERM...(This Evening through Tuesday Night) Issued at 406 PM CDT Mon Aug 23 2021 Weak energy aloft is currently overspreading a weak sfc boundary across south central South Dakota. As a result, a few storms have developed. This activity is very near and should move into shortly a favorable environment for severe weather: 50+ kts of effective bulk shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and high DCAPE. Thus, a supercell or two, if they can become established, may be in the vicinity of or across the southern CWA through the early evening with large hail and damaging winds the main threats. Additional widely scattered elevated storms may develop/spread later tonight into Tuesday morning further and further northeast in time across the rest of the forecast area, thanks to warm air/moisture advection aloft. This activity could well be severe given continued strong deep layer shear and MUCAPE values at or above 2000 J/kg. A cold front will work through the area on Tuesday, shifting winds to the northwest as it does. Wind gusts across central SD over- performed some today, up to 35 mph. If they do again tomorrow, marginal red flag criteria may be met as confidence is higher for slightly drier air leading to around 20 percent RH across the far southwestern CWA. This cold front could trigger isolated storms across the far eastern CWA during the afternoon/evening, though confidence is low. Cooler air moves in behind the front, with lows in the mid 50s into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 PM CDT Mon Aug 23 2021 An active pattern continues through the period, as westerly flow aloft remains across the Northern Plains. A number of short/open waves propagate through as a result, providing support for thunderstorm development. This activity being in the proximity of good deep layer shear, it has the potential to become strong to severe. Instability may be limited at times given cool temps and cloud cover, but should be sufficient to aid in this potential at times given dewpoints in the 60s to near 70 F. The best chance for more widespread precipitation exists on Thursday as an open wave moves through. High temperatures will range 5 degrees above to 10 degrees below average through the weekend across the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT Mon Aug 23 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected at all sites through the period. However, widely scattered showers and storms are possible late this afternoon and early evening around KPIR, and then across the rest of the area late tonight into Tuesday morning. Temporary visibility reductions are possible in association with any passing storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Lueck AVIATION...Lueck
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CDT Mon Aug 23 2021 MNZ039-046-SDZ004>011-016>023-034>037-242000- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033-242000- Corson-Dewey-Stanley- 248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-242000- Jones-Lyman-Buffalo- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today for Jones County. Isolated severe storms are possible through this early evening, with 2 inch plus diameter hail and damaging winds the main threat. Additional isolated strong to severe storms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday for Jones County. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
In the hours before
Local storm report, Aug 23, 1:35 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 4 N CRANDALL 45.21N 97.96W
08/22/2021 E1.00 INCH DAY SD PUBLIC
TIME ESTIMATED BASED ON RADAR.
&&
RVLocal storm report, Aug 23, 1:50 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021 M80 MPH BROWN SD MESONET
&&
RVLocal storm report, Aug 23, 2:11 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 5 SSW RICHMOND LAKE REC 45.47N 98.64W
08/22/2021 M87 MPH BROWN SD MESONET
TIME ESTIMATED BASED ON RADAR.
&&
RVLocal storm report, Aug 23, 2:14 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021 M90 MPH BROWN SD MESONET
TIME ESTIMATED BASED ON RADAR. BROWN COUNTY
LANDFILL SHOP #2.
&&
RVLocal storm report, Aug 23, 5:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 S MURDO 43.83N 100.70W
08/23/2021 M0.50 INCH JONES SD PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
NWSSpecial weather statement, Aug 23, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
613 PM CDT Mon Aug 23 2021
SDZ045-232345-
Jones SD-
613 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern Jones
County through 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 83 and White River, or 10 miles south of
Murdo, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Westover around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central South Dakota.
&&
LAT...LON 4372 10075 4373 10074 4372 10079 4374 10079
4374 10080 4389 10063 4380 10048 4375 10057
4377 10059 4374 10062 4375 10065 4374 10067
4373 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 2312Z 229DEG 21KT 4373 10072
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LueckThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Day | 43 min |
| Aug 22, 8:05 PM CDT | Tornado Warning | ABR | Day, Grant | 25 min |
| Aug 22, 8:12 PM CDT | Special Weather Statement | ABR | Codington | 33 min |
| Aug 22, 8:39 PM CDT | Special Weather Statement | ABR | Grant | 36 min |
| Aug 23, 4:13 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 27 min |
| Aug 23, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 38 min |
| Aug 22, 8:32 PM CDT | Special Weather Statement | ABR | Big Stone | 28 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.